Serotonin syndrome (serotonin toxicity)

Serotonin syndrome also known as serotonin toxicity, occurs when there is too much serotonin in your body.

Serotonin syndrome though not common, but potentially serious, set of side effects that may occur when people take one or more medications, supplements, or illicit drugs that increase serotonin levels.

What is Serotonin?

Serotonin is a chemical that is produced by the body. It helps regulate mood, sleep, appetite, behaviour, and sexual desire. Serotonin is a neurotransmitter. Neurotransmitters are chemicals that are used by your body’s nerve cells. These chemicals send signals that tell your body how to work.

It is believed to play a role in a wide range of psychological and bodily functions. Low serotonin levels have been linked to low mood and depression.

Causes of Serotonin Syndrome

This increase in serotonin levels can be caused by different mechanisms.

  1. Increasing the production of Serotonin. L-tryptophan is a precursor for serotonin (5-hydroxytryptamine [5-HT]). It is a supplement that has been linked to SS.

2. Inhibition of serotonin re-uptake. These medicines increase the amount of serotonin in the brain by blocking the recycling of released serotonin back into the nerve endings. Examples of medicines that increase the amount of serotonin through this mechanism include

  • Selective serotonin reuptake inhibitor (SSRI) e.g. citalopram, escitalopram, sertraline, fluoxetine, fluvoxamine, and paroxetine.
  • Serotonin and norepinephrine reuptake inhibitors (SNRIs) e.g. Desvenlafaxine, duloxetine, venlafaxine
  • Tricyclic antidepressants (TCAs) e.g. clomipramine, imipramine and amitriptyline.
  • Antinausea medications e.g Ondansetron, dolasetron, tropisetron  and granisetron
  • Opioid medications e.g.  Oxycodone tapentadol, trazadone
  • St. John’s wort,

3. Inhibition of serotonin metabolism. Monoamine oxidase-A is responsible for metabolizing 5-HT. Monoamine oxidase inhibitors (MAOIs) block the metabolism of serotonin leading to an increased level of serotonin. MAOIs include phenelzine, selegiline, tranylcypromine, linezolid and Isocarboxazid.

4. Medications used to treat migraine called triptans, e.g sumatriptan, almotriptan and naratriptan. Increase serotonin release. Examples include dextromethorphan (DXM) which is present in some cough and cold medications, meperidine, methadone, mirtazapine, methylenedioxymethamphetamine (ecstasy or MDMA)

5. Stimulation of serotonin receptors e.g Medications used to treat migraine Dihydroergotamine and triptans (sumatriptan, almotriptan and naratriptan).

6.Other drugs that could potentially cause serotonin syndrome include:

  • Anticonvulsive medications e.g. carbamazepine and valproic acid
  • an antiretroviral medication e.g. ritonavir (Norvir),
  • Mood stabilizers e.g. Lithium
  • Buspirone,
  • Meperidine
  • Prokinetic agents e.g Metoclopramide

Risk factors of Serotonin Syndrome

Things that can put you at risk of serotonin syndrome include

  • Recently starting medication or herbal supplement known to increase serotonin levels
  • Recently increased the dose medication known to increase serotonin levels
  • Taking illicit drugs that increase serotonin levels

Symptoms of Serotonin Syndrome

These symptoms do not present in all cases. Not all of these features are present in all cases and symptoms usually start within six hours of taking the causative drug.  Symptoms present as:

  • Autonomic hyperactivity
  • Neuromuscular abnormality
  • Mental status changes
serotonin syndrome

Autonomic disturbance

  •  Hypertension (High blood pressure)
  • Tachycardia (fast heart rate)
  • Hyperthermia (increased body temperature)
  • Hyperactive bowel sounds (Increased bowel sounds)
  • Mydriasis (dilation of the pupil of the eye)
  • Diaphoresis (Excessive sweating)
  • Shivering
  • Diarrhoea

Neuromuscular dysfunction

  • Tremor (muscle tremor or rigidity)
  • Clonus (involuntary muscle spasms)
  • Hypertonicity (increased passive stiffness or tightness)
  • Hyperreflexia (overactive or overresponsive reflexes).
  • Seizures

Altered mental state

  • pressured speech
  • Anxiety.
  • Agitation.
  • Confusion.
  • Coma.

Other symptoms

  • Nausea
  • Vomiting
  • Hallucination (seeing things that are not there)
  • delirium,
  • dizziness,
  • flushing,
  • Multiorgan failure

Diagnosis of Serotonin Syndrome

There is no single test that can confirm a serotonin syndrome.  Your doctor will ask about the symptoms, conditions you suffer from, medications you are taking and will also conduct a physical examination. Your doctor may also conduct a test to measure the levels of any drug that can cause serotonin syndrome that you are using.

Treatment of Serotonin Syndrome

Treatment vary complexity depending on severity and the symptoms you are experiencing. Your doctor will typically tell you to stop the medication that is causing it. For people with mild symptoms, that may be enough while people with severe Serotonin Syndrome may require intensive care admission. As medications do not disappear from the body immediately, patients are usually carefully monitored for any adverse reactions or withdrawal symptoms.

Depending on your symptoms, you may be treated with the following medication.

  • Benzodiazepines e.g Diazepam. This can be given as a muscle relaxant to help control seizures, agitation, and muscle stiffness.
  • Cyproheptadine (Periactin). This is a drug that blocks the production of serotonin.
  • Phenylephrine or epinephrine may be used if your blood pressure drops too low.
  • Intravenous (IV) fluids to treat dehydration and fever.
  • Oxygen helps maintain normal oxygen levels in your blood.
  •  Esmolol (Brevibloc) to control heart rate.
  • Nitroprusside (Nitropress) to reduce high blood pressure.
  • Patients who have high body temperature may need external cooling measures, like the types used to treat patients with heatstroke.

About the author

Nwasom is a pharmacy graduate and a pharmacist currently practicing in the United Kingdom. I have  great experience communicating with patient and their family as gained through working as a pharmacist in both the hospital and community pharmacy sector. I love writing so it was a natural thing to try and pass medical and health information on through writing.

Share this

Nwasom

Nwasom is a pharmacy graduate and a pharmacist currently practicing in the United Kingdom. I have  great experience communicating with patient and their family as gained through working as a pharmacist in both the hospital and community pharmacy sector. I love writing so it was a natural thing to try and pass medical and health information on through writing.